Texas, 2018Hail in Texas, March 27, 2018
March 27, 2018 · NWS CRP · 2 events in 1 county or zone
A severe thunderstorm that developed over Mexico moved northeast into Laredo during the evening hours of the 27th. Hail up to the size of golf balls fell over portions of the city.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm that developed over Mexico moved northeast into Laredo during the evening hours of the 27th. Hail up to the size of golf balls fell over portions of the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 27, 5:36 PM CST, 3 hours 49 minutes earlier.
Area forecast discussion, Mar 27, 5:36 PM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
Issued by National Weather Service Houston/Galveston TX
636 PM CDT Tue Mar 27 2018
.AVIATION...
Low level moisture will continue to stream into the region beneath
a capping inversion. MVFR ceilings are expected to develop shortly
after 00z and prevail for much of the night. A weak short wave
will bring showers and thunderstorms to the southern TAF sites
between midnight and 6 AM with a break in precipitation over the
eastern TAF sites. An upper level trough will bring additional
showers and storms Wednesday afternoon. Ceilings will likely
remain MVFR or may briefly mix out to low VFR cigs in the early
afternoon. 43
&&
.PREVIOUS DISCUSSION... /Issued 352 PM CDT Tue Mar 27 2018
by National Weather Service Houston/Galveston TX/
DISCUSSION...
A partly to mostly cloudy Tuesday as a 1.6 inch precipitable
water air mass gets advected up from extreme southern Texas into
the Valley. Moderate southeasterlies across the Gulf Coast
counties...more southerly within the interior Plains counties...
in tandem with this cloud cover has regulated today's afternoon
temperatures to the coastal upper 70s/lower 80s to the Rio Grande
river valley lower to middle 80s. Thickening cloud cover as a
coastal surface trough forms just downstream of an approaching
broad western Texas (upper) low. A continued overnight southerly
breeze will inhibit much in the way of overnight cooling. Morning
minimum temperatures will generally fall into the regional lower
70s.
Precipitation chances will be on the rise beginning tonight with
a possible double round of convection. Higher resolution modeling
depicts the first round of strong thunderstorms to develop across
the northwestern counties...or north and west of a Laredo to Three
Rivers to Cuero line...as a shortwave disturbance moving around
the southeastern periphery of the large upper U.S. Southwest low
focuses thunderstorm activity along the lower level surface trough
currently analyzed between Laredo - Eagle Pass / Pleasanton - North
of San Antonio area. This round of convection is expected to develop
and possibly transform into a more squall line feature from around
midnight tonight and travel east-southeast through the CWA through
the day tomorrow. As the upper low/trough ejects across western
Texas and into eastern Oklahoma-Arkansas tomorrow...the tail end
of what appears to be a decent swath of 2 to 4 inch rainfall from
southwest-moving northeastern thunderstorms will "clip" south
central Texas. As the lower to mid level boundary stretches out
and lower level flow better parallels the mid-upper steering flow
..a potential QLCS will slow and the training of storm cells
could become an issue later in the day or evening as the line
nears the coastline. At the moment...overall total precipitation
will average around an inch with localized counties picking up 2
to 3 inch totals through Thursday morning. Atmospheric profiles
become very unstable tomorrow afternoon. Thus any (northern forecast
area) thunderstorm could become strong to borderline severe. The
bulk of the thunderstorm activity will be off the coast by sunrise
Thursday. Overcast and periodic precipitation will keep the day
in the (coastal) upper 70s to (far interior) middle 80s at warmest.
Thursday morning will range from the Rio Grande upper 50s (dependent
upon clearing clouds) to lower to middle 60s the closer one gets to
the Gulf. Partially clearing Thursday skies will allow many inland
communities to warm into the middle to upper 80s.
Regional skies will gradually clear out through Thursday evening
with a weak (dry) cold frontal passage Thursday night veering
winds northerly through mid Saturday. Winds will swing back
onshore by Saturday night and moisture recovery will commence.
Cool air advection behind an early Friday frontal passage will
have minimum temperatures falling below 60 F (upper 50s across
non-coastal counties) to lower 60s along the immediate coast. A
mostly sunny Friday with northeasterlies and regulated warmth in
the middle 70s at the coast to the middle 80s closer to the Rio
Grande. Easter weekend weather will be mostly sunny Saturday with
increasing cloudiness Sunday per a more established onshore wind
pattern. Afternoons will warm into the middle to upper 80s with a
more milder Sunday morning in the (cloudier) inland middle 60s to
upper 60s along the coast.
The extended forecast has subsequent day increasing rain chances from
the passage of weak western disturbances ahead of a passing shallow
5H trough Tuesday. Slight rain chances Monday will pick up to low
end chances on Tuesday from the passage of this weak upper
trough/northern Texas surface trough Tuesday. 31
MARINE...
Moderate onshore winds and elevated seas will prevail into
Wednesday. A Small Craft Advisory remains in effect for all Gulf
waters for hazardous seas.
A high risk of rip currents continues today and may continue into
tomorrow. A Rip Current Statement is in effect through this evening.
Periods of showers and thunderstorms are expected over the waters
Wednesday and Thursday ahead of a weak frontal boundary that should
push off the coast sometime early Thursday morning. A brief period
of offshore flow is expected in the wake of the front, followed by a
return to onshore flow late Thursday. 11
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 72 80 65 84 60 / 30 60 80 20 10
Victoria 70 81 62 82 54 / 40 70 80 20 10
Laredo 72 84 63 89 57 / 40 40 60 0 0
Alice 71 83 65 86 57 / 30 60 70 10 0
Rockport 72 77 67 79 62 / 30 60 80 20 10
Cotulla 69 83 59 87 56 / 60 60 40 0 0
Kingsville 73 82 65 85 58 / 30 60 80 20 10
Navy Corpus 72 77 68 80 63 / 20 50 80 30 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 10 PM CDT this evening For the
following zones: Aransas...Calhoun...Kleberg...Nueces.
GM...Small Craft Advisory until 1 AM CDT Thursday For the following
zones: Waters from Baffin Bay to Port Aransas from 20 to 60
NM...Waters from Port Aransas to Matagorda Ship Channel
from 20 to 60 NM.
Small Craft Advisory until 7 AM CDT Wednesday For the following
zones: Coastal waters from Baffin Bay to Port Aransas out
20 NM...Coastal waters from Port Aransas to Matagorda Ship
Channel out 20 NM.
&&Hazardous weather outlook, Mar 27, 5:07 AM CST, 16 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
607 AM CDT Tue Mar 27 2018
TXZ229>234-239>247-281115-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
607 AM CDT Tue Mar 27 2018
This hazardous weather outlook is for South Texas.
.DAY ONE...Today and Tonight
There is a high risk of dangerous rip currents along Gulf facing
beaches today.
Showers and thunderstorms will be possible today and tonight
across South Texas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The rip current risk is expected to remain at least moderate through
the middle part of the week.
Thunderstorms will be possible Wednesday through Thursday across
South Texas. Strong to severe storms are possible Wednesday
afternoon into early Thursday morning. Damaging winds and large
hail will be primary hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Wednesday afternoon into early
Thursday morning.
GMZ230-235-250-255-270-275-281115-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
607 AM CDT Tue Mar 27 2018
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Today and Tonight
Small craft advisory conditions will occur over the Gulf Waters
today and tonight.
There will be a chance of showers and thunderstorms tonight over
the Middle Texas Coastal Waters.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Small craft advisory conditions will continue into Wednesday.
Chances for showers and thunderstorms will increase Wednesday
afternoon into Thursday morning. A few storms may be strong to
severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Wednesday afternoon into early
Thursday morning.
TB/LB
Hail, Webb
- When
- March 27, 9:25 PM CST to 9:31 PM CST
- Where
- Webb County, 1.86 mi SW of Laredo Afb to 1.23 mi W of Laredo Afb
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 27.513, -99.493
Reports relayed through social media of golf ball sized hail in central parts of Laredo.
Hail, Webb
- When
- March 27, 9:28 PM CST to 9:33 PM CST
- Where
- Webb County, 0.54 mi E of Laredo Afb
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 27.529, -99.461
Quarter sized hail fell near the Laredo International Airport.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Oklahoma, March 27, 20181 death · $2,000 · 56 kt wind · 2 events
- Wildfire in Florida, March 27 to 28, 2018$500,000 · 1 event
- Flood in Iowa, March 27 to 31, 2018$100,000 · 1 event
- Tornado and Flash Flooding in Texas, March 27 to 28, 2018$10,000 · EF0 · 32 events
- Tornado and Flash Flooding in Arkansas, March 27, 2018$25,000 · EF0 · 7 events
- Hail in Texas, March 27, 20181.5 in hail · 4 events
- Drought in Texas, March 27 to 31, 20182 events
- Damaging Wind and Heavy Rain in Arkansas, March 27 to 28, 201852 kt wind · 2 events
- High Wind in Montana, March 27, 201855 kt wind · 2 events
- Flooding in Oklahoma, March 27 to 29, 20182 events
- Winter Weather in Pennsylvania, March 27 to 28, 20182 events
- Winter Weather in Colorado, March 27, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745589, 745588.